Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Pittsburgh, PA

August 21, 2014Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 21, 2014, 3:50 PM EDT for Jefferson County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2014, 3:50 PM EDT (19:50 UTC)
Expired
Aug 21, 2014, 9:05 PM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:27 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 21, 2:27 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT THU AUG 21 2014

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH
OCCASIONAL SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS SUPPORTED BY UPPER LEVEL WAVE IS NOW
MOVING ACROSS THE UPPER OHIO VALLEY. ADDED LIKELY POPS TO THE
NORTH AS UPPER WAVE PASSES THROUGH IN THE AFTERNOON WITH COVERAGE
OF CONVECTION EXPECTED TO INCREASE. VISIBLE SATELLITE IMAGERY
SHOWS AMPLE CLOUD COVERAGE ACROSS PITTSBURGH AND SOUTH. HENCE...OPTIMAL
DAYTIME HEATING WILL NOT OCCUR IN THAT REGION...HOWEVER...INCREASING
MOISTURE WILL AID IN INSTABILITY YIELDING SHOWERS AND
THUNDERSTORMS. TO THE NORTH...SUFFICIENT HEATING DUE TO LESS
CLOUDS HAVE RAMPED UP INSTABILITY. RAP ANALYSIS SHOWS RELATIVELY
STRONGER SHEAR IN THIS ZONE AS WELL. THEREFORE...ISOLATED STRONG
TO MARGINALLY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON NORTH OF
PITTSBURGH.

GREATER COVERAGE OF CONVECTION IS EXPECTED TO WANE LATER IN THE
EVENING DUE TO LOSS OF HEATING. SOME SHOWERS MAY STILL LINGER
ACROSS THE AREA OVERNIGHT DUE TO THE NEARLY STATIONARY SURFACE
BOUNDARY.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AS THE NEXT SHORTWAVE CROSSES THE REGION FROM A WEAKENING AND
EXITING UPPER LOW...AXIS OF HEAVY RAINFALL WILL SHIFT EAST ON
FRIDAY AS THE BOUNDARY BEGINS TO SLOWLY MOVE. UNCERTAINTY STILL
EXISTS FOR ANY FLOODING AS MODELS ARE IN MINOR DISAGREEMENT FOR
THE PLACEMENT OF HEAVY RAIN. USED MODEL BLEND OF GFS/NAM FOR POPS
AND HPC FOR QPF.

UPPER LEVEL RIDGE DEVELOPS THROUGH THE WEEKEND BRINGING SLIGHTLY
WARMER THAN NORMAL TEMPERATURES. A FEW SHORTWAVES TOPPING THE RIDGE
BRINGS THE CHANCE OF SHOWERS AND THUNDERSTORMS...AT LEAST FOR
SATURDAY BUT OVERALL COVERAGE SHOULD BE SMALL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MORE CLARITY EXISTS IN THE EXTENDED FORECAST WITH THE LATEST ROUND
OF MODEL GUIDANCE. UPPER RIDGE BUILDING NORTH WILL WORK TO DEFLECT
AN ADVANCING LOW PRESSURE SYSTEM WELL NORTH OF THE GREAT LAKES EARLY
NEXT WEEK...RESULTING IN A WARMING AND DRYING TREND. TEMPERATURES
SHOULD REMAIN AT OR EVEN JUST ABOVE AVERAGE INTO THE MIDDLE OF NEXT
WEEK. LOOKING A LITTLE FARTHER OUT IN TIME THAN USUAL...NO EFFECTS
ARE EXPECTED LOCALLY FROM ANYTHING THAT MAY DEVELOP IN THE TROPICS.
TAX/TG

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ALTHOUGH STRATIFORM RAIN THIS AFTERNOON/EVENING IS EXPECTED TO
PRIMARILY AFFECT ZZV...HLG...AND MGW...SCATTERED PRECIPITATION IS
EXPECTED AT THE REST OF TAF SITES. A SECONDARY AXIS OF PRECIPITATION
SEEMS TO BE DEVELOPING ALONG THE INTERSTATE 80 CORRIDOR...AND
PRECIPITATION HAS BEEN ADDED TO FKL/DUJ TAFS AS WELL. IFR CONDITIONS
WILL BE POSSIBLE IN ANY THUNDERSTORM...BUT DID NOT WANT TO BLANKET
ALL SITES WITH THAT IN PREVAILING CONDITIONS. SHOWERS SHOULD
DIMINISH IN COVERAGE OVERNIGHT...ALTHOUGH MODELS ARE SUGGESTING
ANOTHER ROUND OF RAIN AFTER MIDNIGHT. HAVE CONTINUED WITH PREVAILING
PRECIPITATION LATE TONIGHT INTO FRIDAY MORNING AT MANY SOUTHERN
TERMINALS. ANY RESTRICTIONS OVERNIGHT WILL BE HIGHLY DEPENDENT ON
PLACEMENT AND AMOUNT OF RAINFALL TODAY.

OUTLOOK.../FRIDAY THROUGH TUESDAY/...
SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS INTO
THE WEEKEND...WITH VFR CONDITIONS EXPECTED MONDAY AND TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 21, 4:02 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EDT THU AUG 21 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-220815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
402 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY CONTAIN
MARGINALLY SEVERE HAIL AND/OR WIND GUSTS.

ALSO...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM.
REPEATED THUNDERSTORMS OVER ANY ONE LOCATION COULD PRODUCE
ISOLATED HIGH WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST
THROUGH FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE MORE
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 2:24 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT THU AUG 21 2014

PAZ007-211900-
MERCER PA-
224 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF GREENVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4149 8043 4149 8029 4141 8017 4125 8038
      4137 8053 4148 8053 4149 8052 4150 8044
Special weather statement, Aug 21, 3:09 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT THU AUG 21 2014

PAZ009-015-016-212000-
CLARION PA-FOREST PA-JEFFERSON PA-
309 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARION...NORTHERN
JEFFERSON AND SOUTH CENTRAL FOREST COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COOK FOREST
STATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  REDCLYFFE...          COOK FOREST STATE PARK...
  CLEAR CREEK STATE PARK...                   BROCKWAY...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4119 7877 4111 7881 4128 7931 4145 7923
      4142 7908 4135 7908 4138 7896 4135 7893
      4127 7874 4126 7873 4124 7874 4123 7870
      4120 7870

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:13 PM EDTSpecial Weather StatementPBZForest47 min
Aug 20, 8:34 PM EDTSpecial Weather StatementPBZFayette41 min
Aug 20, 8:39 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington51 min
Aug 20, 9:04 PM EDTSpecial Weather StatementPBZJefferson41 min
Aug 20, 9:51 PM EDTAreal Flood AdvisoryPBZJefferson3 hr
Aug 21, 2:24 PM EDTSpecial Weather StatementPBZMercer36 min
Aug 21, 3:09 PM EDTSpecial Weather StatementPBZJefferson51 min
Aug 21, 3:53 PM EDTFlash Flood WarningPBZMercer5 hr
Aug 21, 4:16 PM EDTTornado WarningPBZJefferson29 min
Aug 21, 5:12 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.